Tennessee, 2022Damaging Wind in Tennessee, July 9, 2022
July 9, 2022 · NWS MEG · 1 event in 1 county or zone
A cold front moved south across the Mid-South. Convection developed along the boundary as it moved across northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved south across the Mid-South. Convection developed along the boundary as it moved across northwest Tennessee. Storms produced damaging wind and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 8, 10:40 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 8, 10:40 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Fri Jul 8 2022
.UPDATE...
Updated to include 06Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 907 PM CDT Fri Jul 8 2022/
UPDATE...
A few showers have developed over northeast Arkansas. Showers and
storms are having a tough time sustaining themselves this evening
as of now. Short range guidance suggests more development later
tonight as a weak wave moves through the region overnight. A
greater risk of storms exists tomorrow afternoon with the heating
of the day across western Tennessee and northern Mississippi.
Otherwise no changes have been made to the forecast. Still
expecting hot temperatures as heat advisories and warnings remain
in effect through Sunday.
PREV DISCUSSION... /issued 638 PM CDT Fri Jul 8 2022/
Another gross day today in the Mid-South. Current temperatures in
the upper 90s with heat index values near 110. Current satellite
imagery shows scattered clouds around the area allowing some
relief but not much. Lows tonight will be in the upper 70s to low
80s.
By this evening a weak cold front will move through. CAMs show
some isolated showers moving in starting around 20z. Instability
is robust with minimal capping, but shear is very limited. PWATs
will be nearing 2.5 in so damaging winds and heavy rainfall are
the main hazards this evening. Showers should be out of the Mid-
South by sunrise Sunday.
Showers and thunderstorms will redevelop Saturday along the front
during the afternoon and evening. Tomorrow looks a lot like this
afternoon with scattered showers possible. Damaging winds and
heavy rain will be the main hazards. Unfortunately, the heat and
humidity continue into Saturday, so went ahead and added an
excessive heat warning over northern Mississippi and southeast
Arkansas and parts of West Tennessee.
By Sunday, the front will finally make it's way through and cooler
temperatures will arrive. Highs on Sunday will be in the low 90s.
Heat index values will be in the 90s most areas on Sunday,
allowing for a very pleasant day. We could continue to see
showers on Sunday as well, severe weather is unlikely.
Unfortunately, this won't last long as the ridge builds again
across the area. Temperatures through mid-week will be back in the
upper 90s, approaching 100 degrees. After mid-week models
indicate more normal temperatures by the end of the week.
SWB
&&
.AVIATION...
06Z TAFs
Convective activity thus far has remained mainly north over MO/KY.
However, chances for isolated and perhaps scattered coverage of
VCTS will increase overnight into Saturday afternoon with the best
chances occurring at TUP late morning through Saturday afternoon
and at MKL overnight. Otherwise, confidence remains low with
potential VCTS at MEM and JBR overnight into Saturday morning.
Light S winds will veer NW then N and increase to 6-12 kts with
passage of a cold front. VFR conditions expected to prevail
outside of thunderstorms.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 1 AM CDT Sunday for Crittenden-
Cross-Lee AR-Phillips-St. Francis.
Excessive Heat Warning until midnight CDT tonight for Clay-
Craighead-Greene-Mississippi-Poinsett.
Heat Advisory until 1 AM CDT Sunday for Craighead-Mississippi-
Poinsett.
MO...Excessive Heat Warning until midnight CDT tonight for Dunklin-
Pemiscot.
MS...Excessive Heat Warning until 1 AM CDT Sunday for Alcorn-Benton
MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Excessive Heat Warning until 1 AM CDT Sunday for Fayette-
Hardeman-Hardin-McNairy-Shelby.
Excessive Heat Warning until midnight CDT tonight for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Gibson-Haywood-
Henderson-Henry-Lake-Lauderdale-Madison-Obion-Tipton-
Weakley.
Heat Advisory until 1 AM CDT Sunday for Chester-Crockett-Decatur-
Haywood-Henderson-Lauderdale-Madison-Tipton.
&&Hazardous weather outlook, Jul 8, 3:15 AM CST, 20 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Fri Jul 8 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-091100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
415 AM CDT Fri Jul 8 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Heat index values will reach or exceed 110 degrees over much of
the Mid-South again today. An Excessive Heat Warning is in place
for the entire Mid-South through midnight.
A few strong to severe storms are possible late this afternoon and
evening, mainly across northeast Arkansas, the Missouri Bootheel,
and West Tennessee. Damaging winds and locally heavy rainfall are
the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat index values may exceed 105 degrees again on Saturday, mainly
along and south of Interstate 40.
A few strong storms will be possible across the Mid-South
Saturday. Damaging winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
MJ
In the hours before
Special weather statement, Jul 8, 11:36 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 AM CDT Sat Jul 9 2022
MOZ115-TNZ001-090600-
Pemiscot MO-Lake TN-
1236 AM CDT Sat Jul 9 2022
...A strong thunderstorm will impact portions of northeastern
Pemiscot and Lake Counties through 100 AM CDT...
At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bolton, or near Hayti, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caruthersville, Portageville, Hayti, Tiptonville, Ridgely, Hayti
Heights, Wardell, Bolton, Cottonwood Grove, Pascola, Wynnburg,
Cronanville, Hathaway, Sunkist Beach, Madie, Mooring, Haynes, North
Wardell, Cates and Bessie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 8949 3646 8947 3646 8945 3625 8943
3623 8945 3622 8948 3619 8949 3622 8986
3639 8987 3639 8975 3643 8973 3640 8967
3641 8961 3634 8954 3638 8951 3642 8955
3646 8952 3648 8952 3650 8954 3650 8949
TIME...MOT...LOC 0536Z 267DEG 22KT 3633 8979
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CADThunderstorm Wind, Obion
- When
- July 9, 12:05 AM CST to 12:10 AM CST
- Where
- Obion County, 1.13 mi SSE of Woodland Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 36.484, -89.114
Six utility poles down near Woodland Mills.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 9, 20221 death · 1 event
- Damaging Winds and Lightning Strikes in Mississippi, July 9, 2022$514,000 · 74 kt wind · 22 events
- Flash Flooding and Damaging Wind in North Carolina, July 9, 20221 injured · $152,000 · 50 kt wind · 8 events
- Hail in Montana, July 9, 2022$46,000 · 1.5 in hail · 8 events
- Damaging Winds in Alabama, July 9, 2022$19,000 · 52 kt wind · 13 events
- Damaging Winds in Mississippi, July 9, 2022$30,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, July 9, 2022$25,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in South Carolina, July 9, 2022$25,000 · EF0 · 5 events
- Hail and Damaging Winds in Arkansas, July 9 to 13, 20221.75 in hail · 21 events
- Flood and Hail in Montana, July 9 to 10, 20221 in hail · 21 events
- Damaging Winds in Texas, July 9, 2022$23,000 · 55 kt wind · 3 events
- Flash Flooding and Heavy Rain in Virginia, July 9 to 10, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044656.